ShapeRectangle 2ShapeXXnote2clipboardclockcredit@2xGroupShapeShapeShapeGroup 2GroupHeart - FontAwesomeGroupinstagram@2x (1)magnifying47map-markerGroupphoneShapesocial-pinterest-outlineGroupribbon001-test-tubeShapeShapesocial-youtube-outline

Announcements

Home  >  Announcements  >  Fentanyl on the Streets

Fentanyl on the Streets

February 04, 2016

Fentanyl present in over 30 percent of 251 overdose deaths in County in 2014 Risk knows no race or ethnicity.

Ohio’s drug overdose epidemic continues to grow, and the use of heroin and opiates remains a primary concern for Hamilton County. A recent uptick in the use of Fentanyl, a powerful pain reliever, is producing frightening results and requires even more tools and awareness to combat.

“Fentanyl is often mixed with heroin, which is cheap, potent and available,” said Hamilton County Commissioner Dennis Deters, who also serves as Chair of the Hamilton County Heroin Coalition. “Users are unaware that their drugs may have been cut with Fentanyl or other adulterants, which places them at even greater risk of overdose or even death.”

Fentanyl is a powerful synthetic opiate analgesic similar to morphine, but even more potent. It is produced both legally in pharmaceutical laboratories, as well as illegally in underground laboratories. Fentanyl can be a stand-alone drug of abuse, or can be mixed with heroin to amplify the effects of the drug. Often times, heroin users are unaware that fentanyl has been added to their supply and continue to administer their usual dose – often with deadly results.

According to analysis by Hamilton County Public Health, Fentanyl was identified in for just a small percentage of overdose deaths in the County in 2013. However, in 2014, Fentanyl was detected in more than 30 percent of the 251 overdose deaths in Hamilton County, and that number is expected to rise significantly in 2015 when data is finalized. Even more telling, 61 percent of Fentanyl overdoses involved heroin, compared to 35 percent of the other metropolitan areas of the state.

“As we saw increases in overdoses related to Fentanyl, we took a hard look at various drug combinations, as well as a spatial analysis of deaths,” says Tim Ingram, Hamilton County Health Commissioner and member of the Heroin Coalition. “There are a few pockets within the County that are experiencing much higher numbers of Fentanyl-related overdoses. It’s important to get this information out to first responders, treatment centers and users, so they are aware of the risks and can modify behavior and treatment.”

Commissioner Deters and Health Commissioner Ingram have taken the lead in providing an important tool in the fight against heroin and opiates such as Fentanyl. Since Fall 2015, County funding has been allocated to distribute nearly 3,400 doses of naloxone (an anti-overdose medication commonly known as “Narcan”) to first responders, police departments and social services agencies.

“We have put this life-saving drug directly in the hands of our public safety partners, which has resulted in the reversal of overdoses – and we’re just scratching the surface,” said Ingram. “Hamilton County Public Health will continue to educate and assist first responders to be aware of the potential combination of heroin and Fentanyl, because it will likely affect the naloxone dose required to reverse overdose.”

The continued tracking and analysis of Fentanyl overdoses also helps focus law enforcement efforts. Tom Synan, Chief of the Newtown Police Department, is leading the Heroin Task Force component of the Heroin Coalition to reduce the supply of drugs in Hamilton County.

“Tracking overdoses in the County helps us focus investigators and law enforcement in the areas of greatest need,” said Chief Synan. “Resources are limited and valuable, so the coordination with the Heroin Coalition and Hamilton County Public Health is critical to our efforts.”

The report, which discusses the role of Fentanyl alone or in combination with other drugs, is attached to this press release or can be reviewed at the Hamilton County Public Health website: www.hcph.org.

Posted by: HCPH

Share